Wyoming, 2015

Hail in Wyoming, May 30, 2015

May 30, 2015 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced quarter size hail just northwest of Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced quarter size hail just northwest of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 30, 4:56 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, May 30, 4:56 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
556 PM MDT SAT MAY 30 2015

.UPDATE...
HAVE PUSHED OUT AN EARLY UPDATE TO BETTER REFLECT CURRENT TRENDS
REGARDING POPS PER RADAR AND SATELLITE. WENT CATEGORICAL IN NE
ZONES...PULLED BACK TO CHANCE POPS FOR WEST CENTRAL ZONES. BT

&&

.SHORT TERM...VALID FOR SUN AND MON...

ACTIVE WEATHER EXPECTED THROUGH THE REMAINDER OF THE WEEKEND.
WATER VAPOR IMAGERY SHOWING AN UPPER LOW OVER BRITISH COLUMBIA.
THIS LOW WILL EJECT A FEW DISTURBANCES ACROSS OUR FORECAST AREA
THIS AFTERNOON/EVENING AND AGAIN ON SUNDAY AS IT SLOWLY MOVES EAST
ACROSS SOUTHERN CANADA. THE FIRST OF TWO DISTURBANCES IS MOVING
ACROSS NORTH CENTRAL MONTANA AND HAS TRIGGERED SOME SHOWERS AND A
COUPLE OF THUNDERSTORMS. THE SECOND DISTURBANCE IS MOVING ACROSS
IDAHO INTO WESTERN MONTANA. A FEW SHOWERS AND AN ISOLATED
LIGHTNING STRIKE HAVE DEVELOPED ACROSS PARK AND SWEET GRASS
COUNTIES. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE
ACROSS THE WEST THIS AFTERNOON MOVING EAST ACROSS THE BILLINGS
AREA BY LATE AFTERNOON INTO THE EVENING HOURS. HAVE ADJUSTED POPS
TO REFLECT LIKELY ACROSS ALL BU THE FAR EASTERN AREAS THROUGH THE
EVENING AND THEN THE FAR EAST AFTER MIDNIGHT.

ANY THUNDERSTORM THIS AFTERNOON/EVENING COULD BE STRONG WITH AN
ISOLATED SEVERE STORM POSSIBLE AS SHEAR IS BETTER THAN HAS BEEN
THE CASE THE PAST WEEK. PRECIPITAL WATERS ARE AROUND AN INCH SO
HEAVY RAIN WILL AGAIN BE LIKELY WITH ANY THUNDERSTORM.
HOWEVER...OVERALL DYNAMICS AND LACK OF A STRONG TRIGGERING
MECHANISM...AT THIS TIME...LOOKS TO PREVENT ANY WIDESPREAD SEVERE
ACTIVITY.

SUNDAY & MONDAY...WEAK RIDGING BUILDS ACROSS THE FORECAST AREA
SUNDAY. HOWEVER...A FEW IMPULSES WILL MOVE ACROSS THE AREA SUNDAY
AFTERNOON/EVENING. SHEAR AND DYANMICS WILL BE SIMILAR TO TODAY BUT
OVERALL FORCING COMBINED WITH A LACK OF STRONG TRIGGERING
MECHINISM SHOULD PREVENT ANY WIDESPREAD SEVERE WEATHER.
HOWEVER...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE STRONG WITH
THE POSSIBILITY OF AN ISOLATED SEVERE THUNDERSTORM. A MUCH BETTER
CHANCE FOR SEVERE THUNDERSTORMS ARRIVES ON MONDAY AS AN UPPER LOW
AND TROUGH MOVE ONTO THE PACIFIC NORTHWEST COAST BRINGING A
DIFFLUENT FLOW ALOFT ACROSS OUR FORECAST AREA. SEVERAL
IDSTURBANCES WITHIN THE FLOW. SHEAR IS BEST FROM ABOUT BILLINGS
EASTWARD AND THIS IS ALSO WHERE THE HIGHEST CAPES AROUND 1000 J/KG
WILL BE LOCATED. AS A RESULT...I ADDED THE MENTION OF
THUNDERSTORMS HAVING THE POSSIBILITY OF BEING SEVERE DURING THE
AFTERNOON AND EVENNG FOR ALL AREAS BUT THE WESTERN MOUNTAINS AND
ADJACENT FOOTHILLS. HOOLEY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

UPPER LEVEL TROUGHINESS CONTINUES TO BE ANCHORED ALONG THE WEST
COAST THROUGH THE PERIOD LEAVING NORTHERN ROCKIES UNDER SOUTHWEST
FLOW ALOFT WHICH WILL PROVIDE OPPORTUNITIES FOR SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH MUCH OF THE TUESDAY THROUGH SATURDAY
TIME FRAME. TIMING SPECIFIC SHORTWAVES AT THIS RANGE WILL BE
CHALLENGING SO FORECAST REFLECTS A BIT OF A BROAD BRUSH APPROACH
WITH SCATTERED POPS THROUGHOUT THE PERIOD.

GRADUAL COOLING TREND BEGINS ON TUESDAY AND CONTINUES INTO THE
WEEKEND...WITH TUESDAY BEING THE WARMEST DAY WITH HIGH
TEMPERATURES NEAR 80...THEN COOLING INTO LOW TO MID 70S THE REST
OF THE PERIOD...VERY NEAR SEASONAL NORMALS.

SOME DIFFERENCES BETWEEN THE MODELS LATE IN THE PERIOD...FRIDAY
AND SATURDAY...WITH HANDLING OF CUTOFF LOW PROGGED TO SETTLE OVER
SOUTHERN CALIFORNIA. POSSIBILITY THAT THIS FEATURE COULD OPEN THE
DOOR FOR MOISTURE TO WORK NORTHWARD ACROSS HIGH PLAINS...WRAPPING
BACK INTO THE NORTHERN ROCKIES. WILL BEAR WATCHING FOR LATE IN THE
WEEK AND INTO NEXT WEEKEND.  MEIER

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM W TO E
THIS AFTERNOON AND EVENING. MVFR/IFR CONDITIONS WILL ACCOMPANY THE
PRECIPITATION...WITH LOWER CONDITIONS POSSIBLE. VFR CONDITIONS
WILL RETURN TO THE AREA AFTER 06Z WITH LINGERING MVFR/IFR POSSIBLE
FROM KMLS E AND SE. AREAS OF MOUNTAIN OBSCURATION THIS AFTERNOON
AND EVENING WILL DECREASE OVERNIGHT. MEIER

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 052/080 058/085 053/078 052/073 051/072 052/071 050/071
    53/T    23/T    43/T    32/T    43/T    34/T    44/T
LVM 051/078 053/080 049/070 046/068 044/069 046/069 046/068
    64/T    34/T    45/T    44/T    34/T    44/T    45/T
HDN 051/081 056/087 054/080 053/075 053/076 052/075 052/074
    83/T    23/T    42/T    22/T    43/T    33/T    44/T
MLS 050/078 057/088 059/079 055/075 054/074 054/076 053/074
    81/B    23/T    62/T    32/T    44/T    44/T    55/T
4BQ 050/078 055/086 057/079 054/075 054/074 054/077 054/074
    52/T    22/T    42/T    32/T    44/T    34/T    44/T
BHK 044/073 051/084 058/078 053/073 051/073 050/073 052/072
    61/B    13/T    62/T    33/T    44/T    44/T    55/T
SHR 050/078 051/085 054/076 050/071 049/071 049/073 050/070
    43/T    22/T    33/T    23/T    44/T    44/T    56/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 30, 4:10 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MDT SAT MAY 30 2015

MTZ028>042-056>058-063>068-WYZ098-099-312315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
510 PM MDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW
STORMS MAY BE STRONG WITH LOCALLY HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED STRONG OR MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE
SUNDAY AFTERNOON AND EVENING. THERE IS A MORE WIDESPREAD RISK OF
SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING WITH LARGE HAIL
AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 30, 3:08 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
408 PM MDT SAT MAY 30 2015

MTZ029-042-302245-
MUSSELSHELL MT-GOLDEN VALLEY MT-
408 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF CAMP THREE...OR 20 MILES SOUTHWEST OF ROUNDUP...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MUSSELSHELL AND EASTERN GOLDEN VALLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4622 10869 4637 10888 4640 10828
TIME...MOT...LOC 2207Z 227DEG 29KT 4625 10885

SINGER
Special weather statement, May 30, 3:16 PM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
416 PM MDT SAT MAY 30 2015

MTZ029-302300-
MUSSELSHELL MT-
416 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMP THREE...OR 7 MILES SOUTHWEST OF ROUNDUP...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROUNDUP...CAMP THREE AND KLEIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4626 10865 4638 10883 4666 10850 4643 10820
TIME...MOT...LOC 2215Z 231DEG 28KT 4639 10868

SINGER
Special weather statement, May 30, 6:57 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
757 PM MDT SAT MAY 30 2015

WYZ099-310300-
SHERIDAN FOOTHILLS WY-
757 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN...

AT 756 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RANCHESTER...OR 10 MILES NORTHWEST OF SHERIDAN...MOVING SOUTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...BIG HORN...STORY...UCROSS AND BANNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4484 10729 4495 10708 4456 10635 4456 10692
TIME...MOT...LOC 0156Z 319DEG 34KT 4486 10714

TESAR

The radar

The Billings radar (KBLX), 171 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 30, 7:10 PM MST
Where
Sheridan County, 1.69 mi NW of Ft Mackenzie
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -106.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578877.